What causes hyponatremia in patients with HIV infection?

Updated: Jun 17, 2019
  • Author: Eric E Simon, MD; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Hospitalized patients who are infected with human immunodeficiency virus (HIV) have a high incidence of hyponatremia. In these cases, hyponatremia is usually due to at least one of the following three disorders associated with an increased ADH level:

  • Increased release of ADH due to malignancy, to occult or symptomatic infection of the central nervous system, or to pneumonia resulting from infection with Pneumocystis jiroveci or other organisms.

  • Effective volume depletion secondary to fluid loss from the gastrointestinal tract, due primarily to infectious diarrhea.

  • Adrenal insufficiency often due to an adrenalitis, an abnormality that may be infectious in origin, perhaps being induced by cytomegalovirus, Mycobacterium avium-intracellulare, or HIV itself. Affected patients have a high risk of morbidity and mortality.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!